Hi, I was diagnosed with strep throat today.  I am allergic to amoxiciilin, etc.  They gave me 300 mg capsules of clindamycin.  Do you think it will be ok with my gut?  I have a call into my gastro but have not heard back yet and really want to start taking an antibiotic. Thank you so much.

Becky

 

ps - I have had a j pouch since 1997.

 

Last edited by 3Rebecca3
Original Post

Take the antibiotics, if you are worried about your gut take probiotics to help offset the difference. The other option is letting strep throat ruin you.

There’s nothing about a J-pouch that makes it more vulnerable to antibiotics than a colon. If anything a colon depends more on its microbiome than a J-pouch. The antibiotic is necessary to protect your heart and your kidneys from the strep, so I’d recommend starting it without further delay.

Thank you for your replies!  I started the medication and feel much better.  I really appreciate the support of this group!  You have been helpful to me several times.  

I've done a little research on which antibiotics are more likely to cause a flare of C diff. And that one is one of the ones I will not take. So be vigilant with a probiotic that specifically is made to prevent C diff. I can't remember the the name, maybe someone her remembers, It stats with Saccro... Bacillus... I think. Anyway. You've started, just be aware and if you have any suspect symptoms, act right away. I don't want to scare you. It's just that some antibiotics are known to be more likely to cause C diff whether you have a colon or not. And if you've never had it, I wish you never will!!

The probiotic being suggested is Florastor (S. Boulardi). It may help decrease the risk of C. Diff. Just to clarify, antibiotics do not cause C. Diff infections. If you are exposed to C. Diff while on certain antibiotics you will be more likely to develop an infection (not all exposures turn into infections).

It's my understanding that many people carry C diff in their bodies and certain antibiotics kill the specific bacterias in the microbiome that keep it in check so it doesn't have a chance to cause havoc. There are several antibiotics that make it more likely than others. Your advice also sounds true. Since I've had C diff, and never want to go through that hell again, I am hyper-vigilant. 

C. diff is a spore-forming bacterial species, and spores can be extremely durable, so someone who has had C. diff in the past could potentially have some spores waiting for a favorable environment for “reactivation.” Those folks have good reasons to be extra cautious, preferring antibiotics that don’t increase the risk, and perhaps taking Florastor. I’m less clear that such precautions are helpful for someone who has never had C. diff.

Add Reply

Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×
Link copied to your clipboard.
×